Washington, 2020Heavy Snow in Washington, February 6 to 7, 2020
February 6 to 7, 2020 · NWS OTX · 2 events in 1 county or zone
A weak weather disturbance riding along a stalled front draped along the border between Washington and Canada provided the energy for moist westerly flow to enhance into locally heavy snow during the afternoon of February 6th through the early morning of February 7th. Locally heavy snow accumulations were noted close to the Cascade crest with Holden Village receiving around 10 inches of new snow…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak weather disturbance riding along a stalled front draped along the border between Washington and Canada provided the energy for moist westerly flow to enhance into locally heavy snow during the afternoon of February 6th through the early morning of February 7th. Locally heavy snow accumulations were noted close to the Cascade crest with Holden Village receiving around 10 inches of new snow and the Stevens Pass ski resort reporting over 30 inches. Most locations in the Cascades farther away from the crest received only 3 to 5 inches. However, outside of the mountains the Okanogan Valley was the focus of heavy valley accumulations with local heavy accumulations reported from the Okanogan Highlands as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 3:45 AM PST, 6 hours 15 minutes earlier.
Area forecast discussion, Feb 6, 3:45 AM PST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
345 AM PST Thu Feb 6 2020
.SYNOPSIS...
More rain and snow is expected over the region today with locally
breezy winds. Another storm system will move through Friday
night. This will bring mainly valley rain and mountain snow, but
also result in a period of breezy to windy conditions into
Saturday. After a few dry days, another storm on Tuesday may bring
more precipitation, followed by much colder weather for the rest
of next week.
&&
.DISCUSSION...
Today through Friday: An atmospheric river will remain aimed at
the region through tonight. The axis is progged by the models to
be situated from the Central WA Cascades into SE Washington and
central Idaho. Although a weak warm front lifting north this
afternoon should aid in increasing precipitation across the
remainder of the region as well.
The wettest area will be Chelan county with models producing as
much as 3 inches of additional precipitation near the Cascade
crest and 1-2 inches into the Plain/Leavenworth areas. Stevens
Pass will receive heavy wet snow at times but snow levels running
4000-4500 feet should limit overall accumulation potential. The
palouse is another area of concern but models show a much larger
spread in additional rain totals ranging from .10-.25 inches (GFS)
to 1-1.5 inches (NAM). The ECMWF and Canadian area in the middle
and forecast leans in this direction. Rain combined with snow melt
will lead to sharp rises on Paradise Creek and the Palouse River.
Flooding is not expected at this time but this will continue to
be monitored. The Central Panhandle Mountains will see light to
moderate precipitation persisting in the form of mountain snow,
and a rain/snow mix in the valleys. A winter weather advisory will
be extended through 7 am Friday above 2500 feet with travel
impacts over Lookout Pass expected to continue into tonight.
Meanwhile the northern valleys are still cold enough for snow this
morning although precipitation is spotty. As the precip threat
increases this afternoon temperatures are expected to moderate
into the mid 30s with wet non-accumulating snow or a rain/snow mix
expected.
Concerning winds, a mid level jet stretching from the Cascades
into the palouse with 850mb winds ranging from 30-50 kts will
persist into tonight. Pressure gradients however are light and the
lower atmosphere stable which should keep these winds from mixing
down into the valleys. The exception is the Alpowa Summit area
where winds this morning are already gusty with 40 MPH gusts
observed.
On Friday a moist boundary layer and additional weak waves passing
through will keep precipitation going in the Cascades and Idaho
Panhandle while the remainder of the region should see a mainly
dry day. JW
Friday night through Saturday: Another fairly robust system is
expected to impact the region during this period as a strong low
pressure area tracks somewhere along the WA/BC border during this
period. The GFS has the low basically trailing along the 49th
parallel, while the NAM is decidedly farther north. In either
case, both solutions would suggest most of the valley locations
should see rain or a rain snow mix Friday night and then change
over to snow showers early Saturday morning as the trailing cold
front moves through. This system will generally not produce heavy
precipitation as it will be cutoff from any significant
atmospheric river, unlike the current system. Nonetheless moderate
snow will once again be possible near the Cascade Crest as well
as over the Idaho Mountains and Passes. Snowfall amounts from 5 to
10 inches looks possible right now with locally higher amounts
near the Cascades. Impacts look likely for Stevens and Lookout
Passes. The valleys look to see much less snow if this low tracks
north of the International border. Right now we have anywhere from
1-3 inches in the forecast, with the most expected for locations
such as Republic, Mazama, Metaline Falls, and Northport. Aside
from the threat of snow, the main threat for most locations could
be the wind. Quite a few of the models are forecasting the
formation of an 850 mb jet extending from the Dalles northeast
toward Spokane with speeds ranging from 40-50 kts. Confidence of
these winds surfacing do not look great due to the timing (early
Saturday morning) and the presence of a subtle inversion near the
ground. If the winds were to surface, they would likely do so near
the passage of the cold front. Right now we generally have wind
gusts from 30-40 mph with the strongest speeds over the Blues,
Palouse, eastern Columbia Basin, and Spokane/CdA area. This event
is not likely to see speeds or a temporal duration longer than the
winds seen on the first of the month. The winds should subside by
Saturday afternoon as the strong low drifts far to the east and
relaxes the pressure gradient.
Saturday night through Wednesday...During this period the overall
flow pattern will see an amplification as high pressure ridging
begins to build into the Gulf of Alaska. This places our region in
drier and somewhat cooler northwest flow and we very well could
see a dry Sunday and Monday. The dry streak will likely come to an
end either late Monday night or Tuesday as system drops into the
region via BC. This system will be decidedly drier than the Friday
night/Saturday one but being colder will result in a bit more
snow for valley locations. None of it should be heavy at least for
now and given the good overland trajectory it will likely stay
this way. Once this system exits the region, the door will open
for a surge of much colder air as the offshore ridge grows in
intensity and pokes into Alaska. Once this air mass arrives, it
will likely be here for quite sometime. Look for highs to drop
into the 30s for most locations on Wednesday and then into the mid
20s to mid 30s on Thursday with lows in the single digits and
teens on Wednesday night. This chill could be accompanied by north
to northeast winds of 10 to 20 mph (or possibly stronger) per
pattern recognition, but that notion isn’t entirely supported by
the models at this point. fx
&&
.AVIATION...
06Z TAFS: An axis of precipitation associated with a frontal
boundary will remain over the area today especially over SE
Washington and the Lewiston area. Wenatchee and Moses Lake should
stay in the rain shadow for the majority of the day although some
guidance suggest rain will develop despite the strong downslope
westerly flow off the Cascades. The Spokane area TAF sites see a
rain/snow mix mainly this afternoon and early evening as a weak
front lifts north. An abundance of BL moisture across the Idaho
Panhandle and eastern third of WA will keep IFR/MVFR conditions
persisting through the TAF period. During break in the rain this
morning and again overnight tonight LIFR fog may develop.
Low level wind shear will be possible at KEAT/KPUW/KLWS tonight
as strong winds develop around 2000 ft AGL. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 32 40 34 42 24 / 60 50 10 60 30 0
Coeur d'Alene 37 32 39 33 40 23 / 70 80 20 80 60 10
Pullman 40 37 43 34 40 27 / 90 90 20 80 60 20
Lewiston 47 43 48 39 46 33 / 90 80 20 70 40 20
Colville 35 27 38 29 42 21 / 70 60 10 70 30 0
Sandpoint 35 30 37 32 38 22 / 70 70 20 90 80 20
Kellogg 35 33 38 32 37 22 / 90 90 40 90 90 40
Moses Lake 45 34 46 34 49 27 / 40 20 0 20 10 0
Wenatchee 43 35 44 33 44 27 / 50 50 10 50 10 0
Omak 35 31 39 30 41 22 / 70 50 10 50 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 7 AM PST Friday above 2500 feet
for Central Panhandle Mountains.
WA...None.
&&Hazardous weather outlook, Feb 6, 6:00 AM PST, 4 hours before
Hazardous Weather Outlook
National Weather Service Spokane WA
600 AM PST Thu Feb 6 2020
IDZ001-004-WAZ042-071400-
Northern Panhandle-Central Panhandle Mountains-
East Slopes Northern Cascades-
600 AM PST Thu Feb 6 2020
This Hazardous Weather Outlook is for portions of North Idaho and
North Central Washington.
.DAY ONE...TODAY AND TONIGHT
Snow is expected over the mountain passes today which may bring
slick driving conditions at times.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Another winter storm is expected to arrive Friday night into
Saturday. This storm could once again produce light to moderate
snow amounts, especially in the mountains. Strong and gusty winds
are also possible during this time. A weaker weather system is
expected to bring snow monday night into Tuesday, followed by
colder weather.
IDZ002-003-026-027-WAZ031>038-041-043-044-071400-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
600 AM PST Thu Feb 6 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
No hazardous weather is expected at this time.
Heavy Snow, Okanogan Valley
- When
- February 6, 10:00 AM PST to February 7, 2:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
An observer at Oroville recorded 5.0 inches of new snow accumulation.
Heavy Snow, Okanogan Valley
- When
- February 6, 10:00 AM PST to February 7, 2:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
An observer near Ellisforde recorded 4.0 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Carolina, February 6 to 7, 20201 death · $17 million · EF1 · 22 events
- Flooding in Oregon, February 6 to 8, 20201 death · $41 million · 3 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 8, 2020$5.0 million · EF2 · 44 events
- Winter Storm and Winter Weather in New York, February 6 to 7, 20201 death · 1 injured · $19,000 · 46 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 7, 2020$1.7 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Georgia, February 6, 20201 injured · $437,000 · EF0 · 82 events
- Flooding in Washington, February 6 to 9, 2020$8.8 million · 5 events
- Flooding in Virginia, February 6, 2020$887,000 · 3 events
- Tornado and Damaging Winds in Florida, February 6 to 7, 20201 injured · $312,000 · EF0 · 13 events
- Flash Flooding and Flooding in Georgia, February 6 to 7, 2020$179,000 · 10 events
- Tornado and Damaging Winds in North Carolina, February 6, 2020$141,000 · EF0 · 10 events
- Winter Storm in New York, February 6 to 7, 2020$135,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878848, 878849.